MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/17/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2005: (b)(6) hospital indications: ¿the patient is a 54-year-old caucasian female who presents today for repair of an incisional hernia.The hernia is located slightly above the umbilicus.This patient has had multiple previous hernia repairs.The operative risks, including, but not limited to postoperative infection and recurrence of the hernia have been informed.¿ implant procedure: incisional herniorrhaphy with dual mesh.[implant: gore® dualmesh® biomaterial, 1dlmc08/(b)(4), 26cm x 34cm x 1mm thick, oval.] implant date: (b)(6) 2005.(b)(6) 2005: (b)(6) hospital.Operative report.Pre- and postoperative diagnosis: incisional hernia.Anesthesia: general.Procedure: ¿under general anesthesia with endotracheal intubation the patient was placed in the supine position.The operative field was then prepped and draped in a sterile manner.A midline incision was made through the previous surgical scar about 3 cm above the umbilicus and extending down to about 4 cm below the umbilicus.The incision was carried through the skin with a scalpel.The hernia sac was encountered in the subcutaneous tissue plane to the left of the umbilicus.The sac was sharply freed from the surrounding fatty tissue.The hernia sac was opened.The adhesions within the hernia sac were sharply taken down.Adjacent to the defect to the left there was a piece of mesh from her previous repair.Loops of small intestine were densely adherent to the under surface of this mesh.Attempts were made to free the small bowel from the mesh.However, this was very difficult, and a small serosal tear was encountered.This was repaired with interrupted 3-0 silk suture.Because of concerns of further injuries to the small intestine, this approach was abandoned.The defect in the fascia which measured approximately 2 x 3 cm was first closed with interrupted 0 prolene suture.The fascia was further undermined around the closure for a distance of at least 3 cm.A piece of dual mesh was then cut down to the appropriate size and used as the onlay mesh patch.The mesh was sutured to the fascia with circumferential running stitches of #0 prolene.A number #15 blake drain was placed in the wound and brought out through a stab incision.The subcutaneous tissue layer was closed with a running 2-0 vicryl suture.The skin was closed with 4-0 subcuticular vicryl suture.Light compression dressing was applied.The patient tolerated the procedure well.The sponge count and instrument count were correct.¿ (b)(6) 2005: (b)(6) hospital.Implant sticker: gore® dualmesh® biomaterial ref: 1dlmc08; lot: 03411456.Size: n/a.Expiration date: n/a.Quantity: 1.The records confirm gore® dualmesh® biomaterial (ref: 1dlmc08; lot: 03411456) was implanted during the procedure.Explant preoperative complaints: (b)(6) 2022: (b)(6) hospital.Indications: ¿(b)(6) is a 71-year-old female patient with probable infected abdominal wall mesh.She had her last abdominal wall hernia surgery with mesh in 2005.Recently she had left sided abdominal pain which prompted a cat scan demonstrating an inflammatory reaction around her old mesh.The patient now presents for removal of the old mesh, small-bowel resection, reconstruction of the abdominal wall using phasix mesh and component separation technique.¿ explant procedure: excision of umbilicus and old scar.Removal of intraabdominal mesh, infected intraabdominal mesh.Small-bowel resection.Left transversus abdominis myofascial release.Right external oblique myofascial release.Reconstruction of abdominal wall with retromuscular phasix mesh, roughly 35 x 25 cm.20 cm prevena incisional wound vac with grey foam modified ¿french fry¿ wicks.Explant date: (b)(6) 2022.(b)(6) 2022: (b)(6) hospital.Operative report.Pre- and postoperative diagnosis: infected intraabdominal mesh with associated small bowel fistula.Anesthesia: general.Estimated blood loss: 50 ml.Specimens: n/a.Procedure: ¿after placing the patient on the operating table in the supine position, general anesthesia was administered.A nasogastric tube and a foley catheter were inserted.The abdomen was prepped with chloraprep and draped in usual sterile fashion.An elliptical incision was made around the umbilicus with scalpel and deepened with cautery.The abdomen was entered superiorly.To get the mesh out without injuring small bowel, the mesh was transected.Careful dissection was performed to free up all of the surrounding adhesions.There were several loops of small bowel stuck to the previous mesh.While we were going through the mesh to get better exposure, it became obvious that there was a real mesh infection with a small bowel fistula to the previous mesh.The mesh and the small bowel loops were mobilized into the operative field.All of the small bowel adhesions were taken down from the ligament of treitz to the ileocecal valve.The small bowel was then resected with the mesh and sent to pathology for permanent slides.The gia stapler was used proximally and distally to transect the small bowel.The mesentery of the small bowel was taken down between hemostats and 2-0 silk ties.The anastomosis was then completed using the gia stapler in a side-to-side fashion and then completing the anastomosis with running full-thickness 3-0 vicryl and then 3-0 silk seromuscular sutures to complete the anastomosis.The rent in the small bowel mesentery was closed with running 3-0 vicryl suture.At this point, we re-gloved.The abdomen was then irrigated with normal saline.All of the previous mesh was then removed completely.This was sent separately to pathology for examination.It became obvious that a transversus abdominis release would be required on the left side to get the posterior elements close.An external oblique release is going to be done on the right side to get the anterior components together.The transversus abdominis release was performed next.Prior to doing this, the retrorectus space was developed bilaterally.This was done down to the pubic tubercle symphysis inferiorly and up to the xiphoid process superiorly.The transversus abdominis release was then performed from superior to inferior on the left side.The transversus abdominis muscle was transected using cautery.Care was taken to identify and preserve the intercostal nerves.Prior to doing the release on the left, 30 ml of exparel was injected into the intercostal nerves on the left.A mixture of 20 ml of exparel was added 40 ml of normal saline for a total of 60 ml.30 ml were used on the left and 30 ml were used on the right for the intercostal nerves.After completing the transversus abdominis release on the left, this allowed the posterior elements to come together without tension.It should be noted that the dissection was carried well laterally toward the kidney on the left.This allowed the midline posterior elements to be closed with running 0 pds and interrupted 0 pds pop-off sutures without tension.The abdomen was irrigated with several liters of normal saline before closing the posterior elements.After closing the posterior elements, the abdomen was irrigated again with normal saline.The large 45 x 45 cm piece of phasix was then chosen for the repair.This was oriented in a diamond fashion and then the apex of the diamond was sutured to the pubic symphysis fascia with 0 pds suture.The mesh was then fashioned to the appropriate dimensions.Most of the mesh was going to go out laterally on the left side.Prior to suturing the mesh in place, a left external oblique myofascial release was performed.This was done by making an incision out laterally.The lighted retractor was used to identify the external oblique inferiorly and superiorly.The dissection was carried superiorly along the costal margin.After getting the external oblique transected and getting mobilization with component separation, this allowed the anterior elements to come together without tension.A transfascial suture was placed on the right side going through the external oblique incision using the reverdin needle.A transfascial suture was used on the left side with the reverdin needle.Lastly a transfascial suture was placed at the xiphoid with the reverdin needle.A 19 round blake drain was placed posterior to the mesh brought out through the right lower quadrant and secured to the skin with 2-0 silk suture.The transfascial sutures were then tied.A 19 round blake drain was brought out through the left lower quadrant and placed anterior to the mesh and secured to the skin with 2-0 silk suture.The anterior elements were then closed with a combination of running 0 pds and 0 pds figure-of-eight pop-off sutures.A modified french fry technique was used to close the skin and subcutaneous tissue.Gray foam was cut in strips like a french fry.These were placed in between 0 vicryl figure-of-eight sutures for the subcutaneous tissue.Staples were used to close the skin around the gray sponge exit sites.A 20 cm prevena incisional wound vac was placed over the incision.The right external oblique incision was closed with 0 vicryl for the subcutaneous tissue and staples for the skin.The patient tolerated the procedure without any complication and was taken back to the recovery room in satisfactory condition¿ [5 color photographs included with medical records].(b)(6) 2022: regions hospital.Implant information.Phasix mesh.Size: approximately 35 x 25 cm.Expiration date: n/a.Quantity: 1.(b)(6) 2022: region hospital.Pathology report.No pathology report has been provided.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6) 2005 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2022, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: additional surgery; infected mesh; mesh removal; fistula; small-bowel resection; inflammation; adhesions; abdominal wall reconstruction; pain & suffering.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key16266128
Report Number2017233-2023-03670
Device Sequence Number12214229
Product Code FTL
UDI-Device Identifier00733132601011
UDI-Public00733132601011
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/06/2009
Device Model Number1DLMC08
Device Catalogue Number1DLMC08
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/13/2023
Supplement Date Received by Manufacturer01/13/2023
01/13/2023
Initial Report FDA Received Date01/30/2023
Supplement Report FDA Received Date07/20/2023
02/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/07/2004
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age71 YR
Patient SexFemale
Patient Weight88 KG